Alert archive / Wisconsin / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Green Bay, WI

July 15, 2022Wood County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Jul 15, 2022, 5:12 AM CDT for Wood County, Wisconsin. It was in force for 3 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2022, 5:12 AM CDT (10:12 UTC)
Expired
Jul 15, 2022, 8:15 AM CDT
In force
3 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
None

County Wood County, WI

The radar

The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:40 AM CDTFLASH FLOOD3 W Bethel, WISOME INTERSECTIONS REPORTED KNEE-DEEP WATER IN RICHFIELD TOWNSHIP. IN ADDITION, THERE WAS MINOR FLOODING AT NORTHWOOD COUNTY PARK.
Jul 15, 7:00 AM CDTHEAVY RAIN 1.111 Nne Babcock, WICOCORAHS STATION WI-WD-13 BABCOCK 0.6 W.
Jul 15, 7:00 AM CDTHEAVY RAIN 1.51 S Pittsville, WICO-OP OBSERVER STATION PITW3 PITTSVILLE - WWTP.
Jul 15, 7:00 AM CDTHEAVY RAIN 1.572 W Rudolph, WICOCORAHS STATION WI-WD-20 RUDOLPH 2.1 W.
Jul 15, 7:00 AM CDTHEAVY RAIN 1.614 Sw Nekoosa, WICOCORAHS STATION WI-WD-7 NEW ROME 3 WNW.
Jul 15, 7:00 AM CDTHEAVY RAIN 2.843 S Bakerville, WICOCORAHS STATION WI-WD-21 MARSHFIELD 5.6 SSW.
Jul 15, 7:13 AM CDTHEAVY RAIN 1.211 E Bakerville, WIAWOS STATION KMFI MARSHFIELD AIRPORT.
Jul 15, 7:30 AM CDTHEAVY RAIN 3.724 Ese Wisconsin Rapids, WIMESONET STATION EW3989 WISCONSIN RAPIDS.
Jul 15, 7:31 AM CDTHEAVY RAIN 3.681 Sse Vesper, WIMESONET STATION EW7537 VESPER.
Jul 15, 8:00 AM CDTHEAVY RAIN 4.012 Se Wisconsin Rapids, WI
Jul 15, 8:00 AM CDTHEAVY RAIN 4.34 Wnw Kellner, WICOCORAHS STATION WI-WD-9 KELLNER 3 WNW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WGUS53 KGRB 151012
FFWGRB
WIC141-151315-
/O.NEW.KGRB.FF.W.0002.220715T1012Z-220715T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Green Bay WI
512 AM CDT Fri Jul 15 2022

The National Weather Service in Green Bay has issued a

* Flash Flood Warning for...
  Wood County in central Wisconsin...

* Until 815 AM CDT.

* At 512 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wisconsin Rapids, Marshfield, Pittsville, Babcock, Lake Wazeecha, 
  Nekoosa, Port Edwards, Biron, Vesper, Rudolph, Arpin, Cranmoor, 
  Dexterville, Walker, Powers Bluff County Park, Bethel, Veedum, 
  North Wood County Park, Sandhill Wildlife Area and Scranton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4468 9032 4454 8984 4451 8984 4450 8973
      4425 8973 4425 9032

FLASH FLOOD...RADAR INDICATED

$$

Kallas
2 follow-up statements
438 
WGUS73 KGRB 151105
FFSGRB

Flash Flood Statement
National Weather Service Green Bay WI
605 AM CDT Fri Jul 15 2022

WIC141-151315-
/O.CON.KGRB.FF.W.0002.000000T0000Z-220715T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wood WI-
605 AM CDT Fri Jul 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT THIS 
MORNING FOR WOOD COUNTY...

At 605 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Wisconsin Rapids, Marshfield, Pittsville, Babcock, Lake Wazeecha, 
  Nekoosa, Port Edwards, Biron, Vesper, Rudolph, Arpin, Cranmoor, 
  Dexterville, Walker, Powers Bluff County Park, Bethel, Veedum, 
  North Wood County Park, Sandhill Wildlife Area and Scranton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4468 9032 4454 8984 4451 8984 4450 8973
      4425 8973 4425 9032

FLASH FLOOD...RADAR INDICATED

$$

Kallas
875 
WGUS73 KGRB 151142
FFSGRB

Flash Flood Statement
National Weather Service Green Bay WI
642 AM CDT Fri Jul 15 2022

WIC141-151315-
/O.CON.KGRB.FF.W.0002.000000T0000Z-220715T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wood WI-
642 AM CDT Fri Jul 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT THIS 
MORNING FOR WOOD COUNTY...

At 642 AM CDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 2 and 4 inches 
of rain have fallen. Additional rainfall amounts of 0.5 to 1 inch 
are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Wisconsin Rapids, Marshfield, Pittsville, Babcock, Lake Wazeecha, 
  Nekoosa, Port Edwards, Biron, Vesper, Rudolph, Arpin, Cranmoor, 
  Dexterville, Walker, Powers Bluff County Park, Bethel, Veedum, 
  North Wood County Park, Sandhill Wildlife Area and Scranton.

Some intersections in Richfield Township had knee-deep water being 
reported, along with minor flooding at Northwood County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4468 9032 4454 8984 4451 8984 4450 8973
      4425 8973 4425 9032

FLASH FLOOD...OBSERVED

$$

Kallas

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:32 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 15, 3:32 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
332 AM CDT Fri Jul 15 2022

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Saturday
Issued at 331 AM CDT Fri Jul 15 2022

A surface warm front was situated from southern MN into far
southwest WI early this morning, while an 850 mb warm front
approached central WI. A weak short-wave was moving through
northern WI, while another stronger wave moved through northern
MN. Numerous showers and thunderstorms were developing across MN,
IA and the southwest half of WI, where WAA/isentropic lift was
focused on the nose of a 30-40 kt LLJ, and elevated instability
and PWATs of 1.5-1.75 inches were situated. Pockets of heavy
rainfall were occurring across the area, including over central
WI.

The warm front is expected to stall to our south, and the LLJ
will weaken and veer west in the morning, resulting in a decrease
in WAA/isentropic lift. However, the MN short-wave is expected to
move across the area, so showers and embedded storms will continue,
then taper off from northwest to southeast in the afternoon.
Instability appears to be too weak for any appreciable severe
threat, but locally heavy rainfall will remain a concern for
central WI, where rainfall amounts of 1 to 3 inches appear likely.
High temperatures should be in the upper 60s to lower 70s, except
middle 70s in the far north, where the rain will end earlier and
partial clearing may occur.

Upper level ridging will occur tonight into Saturday morning,
with little in the way of forcing to generate precipitation. Will
go with a dry forecast for this period. Partial clearing and light
surface/boundary layer winds should lead to fog development
overnight, with locally dense fog possible late. Lows should be
in the upper 50s to middle 60s.

After a dry morning on Saturday, a weak short-wave trough and CAPE
of 500-1000 j/kg should result in isolated/scattered showers and
storms during the afternoon. High temperatures should reach the
upper 70s and lower 80s, except lower to middle 70s lakeside.

.LONG TERM...Saturday Night Through Thursday
Issued at 331 AM CDT Fri Jul 15 2022

Models are in agreement on the placement of an upper-level high
pressure to be parked over the Four Corners region this weekend,
then expand into the southern Plains next week. After a small rain
chance Saturday night into Sunday, it appears a couple of dry days
and increasingly warmer/more humid conditions to start the work
week. A rather potent looking shortwave trough arrives Tuesday
night into Wednesday with showers/storms. Even behind this system,
temperatures will be above normal into late week.

Saturday night and Sunday...
Precipitation uncertainty remains an issue for the latter half of
the weekend as a broad upper trough to reside over the Great Lakes
with a weak area of low pressure slowly moving from the Midwest
into southern sections of the Great Lakes. Meanwhile, a weak area
of high pressure to be situated over the northern Great Lakes.
Exactly how far north to take precipitation chances remains the
big question as some models keep showers south of northeast WI,
while other models spread showers north. Have gone with the
optimistic side here and kept precipitation to the south for both
Saturday night and Sunday where better instability, moisture and
forcing to reside. Min temperatures Saturday night to be in the
middle 50s to around 60 degrees north, lower to middle 60s south.
Highs on Sunday to range from the upper 70s near Lake MI, to the
lower to middle 80s inland.

Sunday night and Monday...
This upper trough/surface low pull east toward the eastern Great
Lakes Sunday night with the weak area of high pressure stretching
into WI, thus drying conditions are expected. Min temperatures to
be around 60 degrees north, lower to middle 60s south. The high
pressure then slowly move south and east into southern sections of
the Great Lakes on Monday with temperatures aloft slowly warming
(8H temperatures pushing +20C). This will bring max temperatures
into the lower to middle 80s near Lake MI, upper 80s to lower 90s
inland.

Monday night and Tuesday...
Attention then turns to the northern Plains where a strong mid-
level shortwave trough/surface low/cold front to be located Monday
night. Perhaps some late night clouds arrive Monday night into the
area, but no precipitation yet. By Tuesday, the cold front pushes
across MN, while the shortwave trough slightly trails back near
the ND/MN border. Instability will be on the increase over WI,
especially by Tuesday afternoon with MUCAPES reaching at least
1500 J/KG over central WI. Shear values are projected to be in the
35 to 45 knot range, thus there is a potential for stronger storms
late on Tuesday. Something to watch in the coming days. Max
temperatures to be in the lower to middle 80s north-central/
lakeside, middle 80s to around 90 degree elsewhere.

Tuesday night and Wednesday...
Best chance for showers and thunderstorms arrives Tuesday night as
the system moves into the western Great Lakes region. Sufficient
lift from the cold front and mid-level Q-G forcing from the
shortwave trough should bring rain back to northeast WI.
Precipitation chances would carry over into Wednesday with a
cyclonic flow/cooler air aloft associated with the trough as it
begins to pull east. Max temperatures to range from the upper 70s
north-central WI, to the lower to middle 80s south.

Wednesday night and Thursday...
High pressure is forecast to build into the region for Wednesday
night into Thursday, so dry conditions are anticipated. There are
some model differences by this time with the GFS favoring a
distinct northwest flow versus the ECMWF that has higher upper
heights building over the Upper Midwest. Main impact here would be
on temperatures, but plenty of time to see how this plays out.
For now, have max temperatures in the lower 80s north-central/
near Lake MI, middle to upper 80s elsewhere.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1101 PM CDT Thu Jul 14 2022

Still quiet for the next couple hours with some mid-clouds now
streaming into central and northeast Wisconsin. A complex of rain
with some embedded thunderstorms is expected to develop after 06Z
around west-central WI and track east/southeast into Friday
morning. As it does, expect lowering cigs and vsbys. Included
TEMPO groups in TAFs to account for any TS potential. While some
isolated gusts to around 40 kts are possible, lightning and heavy
rain will be the main concerns from this complex. Models have sped
up the departure of the rain with most locations drying out by 18Z
Friday. However, some question as to how quickly cigs rise in the
afternoon. Fog may be an issue at times following the rain, with
more widespread fog developing Friday night.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Kallas
AVIATION.......KLJ
Hazardous weather outlook, Jul 15, 3:40 AM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
340 AM CDT Fri Jul 15 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-160845-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
340 AM CDT Fri Jul 15 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will produce heavy rainfall this morning, especially
in central Wisconsin, where 1 to 3 inches is expected. Urban and
small stream flooding is possible. A few storms could also produce
wind gusts to 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a small chance of thunderstorms Saturday afternoon. If
they occur, a few strong storms with heavy rainfall will be
possible.

There is also a chance of thunderstorms Tuesday afternoon into
Tuesday night. It is too early to determine if there is a severe
threat at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter are requested to report rainfall amounts in excess of one
inch and any flooding this morning.

LMZ521-522-541>543-160845-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
340 AM CDT Fri Jul 15 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Thunderstorms may pose a hazard to boaters today, mainly south of
Sturgeon Bay.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Tuesday into Tuesday night. Any
storms that develop will pose a hazard to boaters.

Kieckbusch/Kallas

In the hours before

Special weather statement, Jul 15, 2:59 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Green Bay WI
259 AM CDT Fri Jul 15 2022

WIZ035-036-045-150900-
Wood WI-Waushara WI-Portage WI-
259 AM CDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of southeastern Wood,
southern Portage and Waushara Counties through 400 AM CDT...

At 256 AM CDT, Doppler radar was tracking a strong thunderstorm near
Plainfield, or 10 miles northwest of Wautoma, moving east at 30 mph.
Other strong thunderstorms were located over west-central Wisconsin
which will move into central Wisconsin after 400 AM CDT. Additional
heavy rainfall may lead to ponding on area roads and an increased
risk for localized flooding.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Wautoma around 315 AM CDT.

Other locations in the path of this storm include Napowan Scout Camp
and Redgranite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4398 8960 4424 8960 4425 8985 4453 8967
      4431 8922 4424 8922 4424 8909 4414 8889
      4398 8889
TIME...MOT...LOC 0756Z 291DEG 25KT 4418 8942

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kallas
Special weather statement, Jul 15, 4:08 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
408 AM CDT Fri Jul 15 2022

WIZ030-035>037-045-048-151030-
Waupaca WI-Winnebago WI-Wood WI-Waushara WI-Marathon WI-Portage WI-
408 AM CDT Fri Jul 15 2022

...Strong thunderstorm will impact portions of Wood, Portage,
western Marathon, Winnebago, Waushara and southwestern Waupaca
Counties through 530 AM CDT...

At 404 AM CDT, Doppler radar was tracking strong thunderstorms from
north of Minneapolis east-southeast into central Wisconsin. Movement
of these storms was to the southeast at 30 mph.

HAZARD...Winds in excess of 30 mph. Torrential downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rain may lead to localized
         flooding.

The axis of heavy rain will be generally south and west of a line
from Wausau to Oshkosh where 1 to 2 inches of rain is expected with
locally higher amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4390 8889 4398 8889 4398 8960 4425 8960
      4425 9032 4475 9032 4510 9016 4437 8883
      4389 8840
TIME...MOT...LOC 0904Z 291DEG 24KT 4455 9023

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kallas

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:59 AM CDTSpecial Weather StatementGRBWaushara61 min
Jul 15, 4:08 AM CDTSpecial Weather StatementGRBPortage, Waushara, Winnebago, Wood82 min
Jul 15, 6:23 AM CDTSpecial Weather StatementGRBWaushara52 min
Jul 15, 8:03 AM CDTAreal Flood AdvisoryGRBWaushara117 min

Nearby

Flash Flood Warnings in Wisconsin, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.